Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 244, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 15, 2017, 6:59 PM CDT for 4 counties in South Dakota. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 15, 2017, 6:59 PM CDT (23:59 UTC)
- Expired
- Sep 15, 2017, 7:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brookings County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD
The radar
The Sioux Falls radar (KFSD), 75 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 7:00 PM CDT | TORNADO | 3 Ne Winfred, SD | BRIEFLY TOUCHED DOWN BETWEEN WINFRED AND JUNIOUS, SD, NEAR HIGHWAY 34. |
| Sep 15, 7:05 PM CDT | HAIL 1 | 2 N Winfred, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 12.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
622
WUUS53 KFSD 152359
SVRFSD
SDC011-077-079-097-160045-
/O.NEW.KFSD.SV.W.0244.170915T2359Z-170916T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
659 PM CDT FRI SEP 15 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Kingsbury County in east central South Dakota...
Northwestern Lake County in east central South Dakota...
Northeastern Miner County in east central South Dakota...
Southwestern Brookings County in east central South Dakota...
* Until 745 PM CDT
* At 659 PM CDT, a severe thunderstorm was located near Winfred, or
11 miles northwest of Lake Herman State Park, moving north at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Ramona around 710 PM CDT.
Oldham around 715 PM CDT.
Arlington and Hetland around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4394 9730 4401 9753 4445 9732 4430 9695
TIME...MOT...LOC 2359Z 201DEG 38KT 4407 9737
HAIL...1.00IN
WIND...60MPH
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 5:30 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Sep 15, 5:30 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 530 PM CDT Fri Sep 15 2017 .SHORT TERM...(This evening through Saturday) Issued at 343 PM CDT Fri Sep 15 2017 No easy forecast tonight with scattered thunderstorms possible in a fairly weakly forced environment. Dry air aloft has moved into the area with an enhanced EML in place. However just above this EML is a little bit of moisture, enough that spotty showers and even spottier thunderstorms are developing. Hard to tell for sure but it appears there could be a little kink in the flow heading into southern Nebraska at 19z, which does somewhat match up with the right entrance region of a jet max swinging around the eastern side of the upper level low over northeast WY. It appears that this will bring a little additional mid level moisture, likely from about 800mb to 600mb, which will aid in increasing instability, utilizing the fairly strong EML. Along with this there is a low to mid level boundary gradually working east, which should begin to move a little more quickly as this wave moves north. All in all, coverage should not be extensive but do expect scattered showers and thunderstorms to develop after about 23z, with the better chances between the James River and Interstate 29 from about 7 pm to 10 pm CDT. In all likelihood these will be elevated storms with about 1000-1500 J/kg and 30 knots of deep shear to work with. So isolated severe storms will be possible. While the low level jet is strong it does wane a bit through the night so not expecting the convection to congeal into an organized MCS at this time. But we should see scattered development through the night into southwest MN and northwest IA. Clouds will increase through the night with stratus working back from central SD. This will help keep temperatures mild through tonight with morning lows in the mid 60s across northwest IA to 50 to 55 in central SD. The diurnal range will not be very large on Saturday with the lows clouds in place. There should be some erosion from southwest to northeast through the day but much of the area will remain in the thicker clouds through peak heating. One area to watch will be from about Jackson MN south to around Ida Grove where scattered strong to severe storms will be possible. These storms also appear like they will be elevated but may have closer to 2000 J/kg CAPE to work with and while shear will still be closer to 30 knots there is a bit of directional change so might support a little stronger updrafts. .LONG TERM...(Saturday night through Friday) Issued at 343 PM CDT Fri Sep 15 2017 Active weather pattern will continue into the mid and long range as southwest to westerly flow aloft direct a series of waves into the northern Plains. For Saturday night, a frontal boundary will likely set up in northwest Iowa into south central MN by late afternoon, with a significant heating differential ahead of the front versus areas to the west of I-29. With this unstable environment, scattered shower and thunderstorm activity is expected to form near the boundary in the evening and quickly track east through midnight. The question will be how far east the boundary sets up in the afternoon. Good instability topping 1500 j/kg and effective shear values around 30 to 35 kt should support a brief severe weather threat along and ahead of the front before it exits the region. Best potential will be in our far eastern counties in IA and MN. Cooler high pressure lifts through the region on Sunday, allowing the morning to be mostly sunny and dry. By evening however, a shortwave moves into the western Nebraska and lifts into Missouri Valley region late Saturday night. With the stronger forcing remaining to our south, much of the region will remain dry through the evening, however clouds will be on the increase Sunday afternoon, with scattered showers and storms possible in far southeast SD into northwest Iowa late Sunday night into Monday afternoon. Large upper level low centered over Alberta will wobble slightly eastward mid week, however the models remain uncertain in the timing of waves rotating northeastward into the northern Plains mid to late week. Confidence is pretty low on the timing, however the overall picture does look like there will be several rounds of showers and storms impacting the area. Temperatures will likewise be tricky, with the potential for stratus and precipitation. Temperatures should stay seasonally mild, but don't have enough confidence to improve on the blended forecast. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 519 PM CDT Fri Sep 15 2017 A boundary will push across the area tonight into Saturday with winds transitioning to northwesterly behind the front. Showers and thunderstorms are expected to develop along and ahead of this boundary during the overnight hours. Also, MVFR/IFR stratus will fill in behind the boundary, spreading eastward across the area tonight into Saturday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM... AVIATION...JM
Hazardous weather outlook, Sep 15, 12:34 PM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1234 PM CDT Fri Sep 15 2017 IAZ001-MNZ071-072-097-098-NEZ013-014-SDZ039-040-053>056-058>071- 161745- Lyon IA-Lincoln MN-Lyon MN-Pipestone-Rock-Dixon-Dakota-Kingsbury- Brookings-Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD- Bon Homme-Yankton-Clay SD-Union- 1234 PM CDT Fri Sep 15 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered strong thunderstorms will develop during the evening with the better chance between the James River and Interstate 29. Any storms which develop very late afternoon into early evening will be capable of hail up to walnut size, winds of 60 to 70 mph. An isolated tornado will be possible, but this will be concentrated in a very small area near the location of the frontal boundary, and only if storms develop before 8 pm. The threat for severe storms will diminish by late evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between 6 pm and 10 pm CDT. SDZ038-050-052-057-161745- Beadle-Gregory-Jerauld-Brule- 1234 PM CDT Fri Sep 15 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, and south central South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms may develop late afternoon or early evening, with the threat for an isolated storm to produce hail up to half-dollar size and wind gusts to 60 mph. The better chance should be east of the James River. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between 5 pm and 8 pm CDT. IAZ002-003-012>014-020>022-031-032-MNZ080-081-089-090-161745- Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson- 1234 PM CDT Fri Sep 15 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, and southwest Minnesota. .DAY ONE...This Afternoon and Tonight Thunderstorms will again be possible by late this evening. An isolated storm could produce wind gusts to 60 to 70 mph and hail up to quarter size through midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A conditional threat for a few stronger to severe thunderstorms may return later Saturday afternoon and very early evening across parts of southwest Minnesota and northwest Iowa, generally east of a line from Windom to Sioux City. If storms develop, a few storms will be capable of large hail and damaging wind. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible between 8 pm and midnight CDT.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 6:30 PM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Miner | 45 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.